Utah, 2011Winter Storm in Utah, December 1 to 3, 2011
December 1 to 3, 2011 · NWS GJT · 1 event in 1 county or zone
A large upper trough moved moved across the region and deposited significant snowfall to the mountains of southeast Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large upper trough moved moved across the region and deposited significant snowfall to the mountains of southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 1, 9:53 AM MST, 4 hours 7 minutes earlier.
Area forecast discussion, Dec 1, 9:53 AM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
953 AM MST THU DEC 1 2011
.SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...
CLOSED LOW NEAR THE CA/AZ BORDER THIS MORNING WITH DEFORMATION ZONE
STRETCHING TO ITS NORTHEAST ACROSS SW UT-NE UT-SRN WY. A SHALLOW
SURFACE COLD FRONT WAS NEAR THE 4 CORNERS. ACCUMULATING SNOW
GENERALLY WAS CONFINED TO UINTA MTNS AND MTNS AROUND STEAMBOAT
SPRINGS LAST NIGHT NIGHT AND EARLY THIS MORNING. SPOTTER REPORT
OF 8 INCHES OF NEW SNOW AT MANILA ON THE N SIDE OF THE UINTA
MTNS. STRONG GUSTY WINDS DID DEVELOP ACROSS NE UT/NW CO...ESPECIALLY
IN THOSE AREAS WITH RIDGES/MTNS TO THEIR NE WHERE LEE WAVES LIKELY
ENHANCED DOWNSLOPING WINDS. GUSTS IN THE STEAMBOAT VALLEY OF 40-60
MPH NOTED EARLIER THIS MORNING. RAWS SITES ACROSS NW CO SHOWED GUSTS
ALSO ABOVE 40-50 MPH THIS MORNING AS WELL. THE NORTHERN VALLEYS HAVE
BEEN LACKING IN THE SNOW DEPT...HOWEVER...WILL LIKELY CONTINUED WITH
JUST SCATTERED SHOW SHOWERS THIS AFTERNOON AS FRONTOGENETIC FORCING
AND UPPER DIVERGENCE WANE. NO CHANGES TO THE CURRENT WINTER
HIGHLIGHTS AND FORECAST GRIDS AT THIS TIME...BUT WILL CONTINUE
MONITORING IN CASE AN EARLY AFTERNOON UPDATE NEEDED FOR THE LOWER
ELEVATIONS OF NE UT/NW CO.
PREVIOUS DISCUSSION ISSUED AT 357 AM MST THU DEC 1 2011...
LARGEST HEIGHT FALLS ON 00Z H5-H7 ANALYSIS WAS OVER LAS VEGAS...IN
THE VICINITY OF WHICH THE BULK OF MODEL SUITE HAS BEEN CLOSING A MID
LEVEL LOW THE PAST FEW DAYS. WATER VAPOR WOULD INDICATE THIS IS
VERIFYING GOOD THIS MORNING AS THE CIRCULATIONS LOOKS TO BE DRIFTING
SOUTHWARD THROUGH SOUTHEAST CALIFORNIA. IR IMAGERY INDICATING THE
DEFORMATION ZONE IS BISECTING UTAH FROM SOUTHWEST TO NORTHEAST JUST
BRUSHING NORTHWEST COLORADO BEFORE EXPANDING ACROSS SOUTHERN
WYOMING. CANADIAN FRONT HAS BEEN PLUNGING DOWN THE FRONT RANGE AND
LOOKS TO BE MOVING INTO NORTHERN NEW MEXICO AROUND 10Z...THE WESTERN
FLANK IS MOVING SLOWER MOVING THROUGH THE TERRAIN BUT LOOKS TO HAVE
PASSED THROUGH THE GRAND VALLEY AND SWINGS WESTWARD BACK THROUGH
BRYCE AND LAS VEGAS. WINDS HAVE BEEN QUITE STRONG OVER THE TERRAIN
THROUGH THE NIGHT AND OFF THE UINTA AND PARK RANGES INTO VERNAL AND
STEAMBOAT...BUT INVERSION HAS BEEN STRONG ENOUGH TO PREVENT MIXING
AT CRAIG SO FAR. MEDICINE BOW PROFILER AT H7 VERIFYING GOOD SO STILL
EXPECT STRONG WINDS TO DEVELOP/PERSIST ACROSS NORTHERN CWA THROUGH
MID AFTERNOON. NOT AS CONFIDENT HOWEVER IN SIGNIFICANT SNOW
ACCUMULATING TO BE BLOWN AROUND ACROSS SOME OF THE LOWER AREAS WHERE
ADVISORIES ARE IN EFFECT. HOWEVER BEGINNING TO SEE SOME ENHANCEMENT
IN THE IR SO LARGE SCALE LIFT MAY HELP SATURATE FROM TOP DOWN AND
WILL GO AHEAD AND LEAVE HEADLINES IN PLACE THIS MORNING...BUT WILL
BE ADJUSTING SOME SNOW TOTALS DOWN. STILL ANY SNOWFALL WITH THE
STRONG WINDS WILL CREATE TRAVEL PROBLEMS.
LOWERED POPS OVER PORTIONS OF THE SOUTHERN CWA TODAY AS STRONG PV
LOBE ROUNDING BASE OF WESTERN TROF WILL BE DIRECTING DRY SLOT INTO 4
CORNERS REGION. THIS PV LOBE SHOULD ALSO KEEP AN AREA OF LOW
PRESSURE IN PLACE NEAR THE FOUR CORNERS AREA WHICH WILL HOLD THE
COLD FRONT AT BAY AND MODELS SHOW WRAPPING WARM AIR BACK INTO THE
SOUTHWEST CWA. SO TEMPERATURES SHOULD RANGE FROM THE LOW 50S IN THE
FAR SOUTHWEST TO THE UPPER 20 IN THE NORTHERN VALLEYS. THE
DEFORMATION ZONE WILL DROP INTO SOUTHERN COLORADO THIS AFTERNOON AND
INCREASING ASCENT FROM CYCLONICALLY CURVED JET SHOULD ALLOW SHOWERS
TO SPREAD OVER SOUTHEAST UTAH WITH SOME ENHANCEMENT POSSIBLY IN
ALONG THE FAR WESTERN BORDER NEAR INVERTED SURFACE FRONT. WEAKENING
LIFT AND DRIER AIR MOVING INTO THE NORTHERN CWA SHOULD SEE ANY
SHOWERS BEGIN TO WANE.
TONIGHT THE STRONGEST H7 WINDS TRANSLATE FROM OUR NORTHERN CWA TO
NORTHERN ARIZONA AND SOUTHEAST UTAH AS THE UPPER LOW BEGINS TO
WOBBLE EASTWARD. SURFACE CONVERGENCE IS ENHANCED IN THIS REGION AS
STRONG UPGLIDE/TROWAL WRAPS AROUND THE LOW. MODELS HAVE BEEN SHOWING
STRIP OF HIGHER QPF JUST OUTSIDE OUR CWA AND WILL CONTINUE TO LEAD
THIS WAY BUT WILL NEED TO BE MONITORED. SATURATED EASTERLY FLOW INTO
THE ABAJOS SHOULD BRING SNOWFALL BUT BELIEVE IT TOO SHOULD BE BELOW
ADVISORY CRITERIA.
THE LOW WILL BEGIN TO FILL ON FRIDAY AS THE NEXT NORTHERN STREAM
SYSTEM DIGS INTO THE NORTHERN ROCKIES. ENERGY EJECTING OUT OF THE
SOUTHERN LOW WILL MOVE OVER THE SOUTHERN MOUNTAINS AS THE WINDS TURN
TO A MORE FAVORABLE OROGRAPHIC SOUTHERLY DIRECTION. COLD CORE ALOFT
SHOULD ALLOW FOR CONVECTIVE NATURE TO SHOWERS AND EXPECT MUCH OF THE
HIGHER TERRAIN COULD SEE SOME LIGHT SNOWFALL...TEMPERATURES EVEN
COLD ENOUGH THAT SOUTHERN VALLEYS SHOULD SEE SOME SNOWFALL
ACCUMULATION. WILL HAVE TO CONTINUE TO MONITOR AMOUNTS OVER THE SAN
JUANS AND MAYBE DURANGO FOR ADVISORY LEVEL SNOW BUT FOR NOW
CONFIDENCE FAIRLY LOW. THINGS LOOK BETTER FRIDAY NIGHT INTO SATURDAY
HOWEVER AS THE NORTHERN STREAM ENERGY REPLACES THE OLD TROF AS IT
DIGS THROUGH THE WESTERN GREAT BASIN. SIMILAR SET UP TO THIS STORM
THROUGH WINDS NOT QUITE AS ROBUST. A REINFORCING SHOT OF COLD AIR
WILL PUSH THROUGH WITH ANOTHER COLD FRONT AND THIS SHOULD HELP
ENHANCE SNOWFALL WITH HIGHLIGHTS LOOKING HIGHLY POSSIBLE FOR AT
PORTIONS OF CENTRAL AND ESPECIALLY SOUTHERN MOUNTAINS.
.LONG TERM /SATURDAY THROUGH WEDNESDAY NIGHT/...
START OF LONG-TERM KEEPS THE ACTIVE WEATHER GOING AS ANOTHER COLD
FRONT MOVES THROUGH THE AREA. UPPER LEVEL SUPPORT FOR THIS SYSTEM
INCLUDES A ROBUST POLAR JET OF OVER 120KTS DROPPING DOWN FROM CANADA
IN A POSITIVELY TILTED TROUGH WITH PLENTY OF MID-LEVEL PVA HELPING
WITH LARGE ASCENT. H3 PV ALSO INDICATES ANOTHER VORT LOBE MOVING
QUICKLY THROUGH AREA ON THE HEELS OF THE PREVIOUS LOBE. THE FACT THAT
PRECIP IS FORECAST IS A NO-BRAINER.
FOR SATURDAY...ANOTHER CLOSED LOW SETS UP OVER THE GREAT BASIN NOT
UNLIKE THE PREVIOUS STORM FROM THUR/FRI WHICH SHOULD CREATE ENOUGH
INSTABILITY FOR WIDESPREAD PRECIP. SOME DIFFERENCES DO SHOW UP BTWN
GFS AND EC AS EARLY AS NOON SAT MORNING WITH EC FORECASTING CENTER OF
LOW PRESSURE 5MB DEEPER THAN GFS. THIS TREND CONTINUES AS EC WANTS
TO KEEP LOW PRESSURE CLOSED AND CUTOFF WHILE GFS TRIES TO OPEN IT
UP. MAIN DIFFERENCE THOUGH IS GFS PREDICTS MUCH MORE SNOW THAN EC
ESPECIALLY FOR CENTRAL AND SRN MTNS. WILL CONTINUE TO FOLLOW GFS AS
RUN-TO-RUN CONSISTENCY REMAINS THE BEST OUT OF ALL MODELS. IF GFS
SOLN PANS OUT...SOME ADVISORIES OR WINTER STORM WARNINGS PROBABLE FOR
AFOREMENTIONED AREAS.
EXPECT MOST SNOW TO END BY SUNDAY NIGHT AS THE FINAL WAVE OF A SERIES
DROPS DOWN FROM CANADA. LATEST GUIDANCE SHUNTS THIS ENERGY FURTHER E
KEEPING ALL PRECIP E OF THE DIVIDE. NOT TOTALLY SOLD ON IDEA SO SCHC
POPS FOR MTNS SEEMS A SAFE BET.
BY MONDAY EVENING...CLEARING CONDITIONS ARE EXPECTED WITH DRY NWLY
FLOW SETTING UP OVER THE CWA. WINDS WILL SLOWLY BECOME MORE WESTERLY
TO SOUTHWESTERLY AS FLOW BECOMES MORE ZONAL ALLOWING FOR A WARMUP TO
MORE SEASONAL TEMPS BY MID-WEEK. ANOTHER CHANCE FOR SOME LGT PRECIP
EXISTS WEDNESDAY AS THE NEXT SERIES OF DISTURBANCES APPROACH FROM THE
NW.
&&
.AVIATION /FOR 18Z TAF ISSUANCE/...
THE STORM SYSTEM CURRENTLY OVER THE REGION IS NOT PRODUCING THE
MOUNTAIN PCPN THAT WAS EXPECTED. AS A RESULT WRN CO TAFS WILL REMAIN
IN VFR CONDITIONS...WITH THE POSSIBILITY OF MVFR CONDITIONS IN A
SHORT LIVED SHOWER AT BOTH ASE AND EGE THIS AFTERNOON. MTN OBSC
HOWEVER WILL BE COMMON. WINDS WILL REMAIN NORTHEASTERLY WITH SURFACE
GUSTS TO 35 MPH. HOWEVER EXPECT WINDS TO TAPER OFF SOME BY LATE
AFTERNOON. NORTHEAST UTAH AND SPECIFICALLY VEL IS ANOTHER MATTER THEY
ARE CURRENTLY UNDER THE STRONGER PART OF THE DEFORMATION ZONE...AND
THEY HAVE BETTER MOISTURE IN PLACE. EXPECT THEY WILL REMAIN IN MVFR
FOR SEVERAL MORE HOURS WITH PERIODS OF IFR CONDITIONS. ALL SITES WILL
HAVE VFR CONDITIONS AFTER 00Z.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 6 PM MST TONIGHT FOR ZONES
001>005-013.
UT...WINTER STORM WARNING UNTIL 6 PM MST TONIGHT FOR ZONES 023-025.
WINTER WEATHER ADVISORY UNTIL 6 PM MST TONIGHT FOR ZONE 024.
&&
SHORT TERM...15/JAD
LONG TERM....TGR
AVIATION.....TGJTHazardous weather outlook, Dec 1, 6:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST THU DEC 1 2011
COZ001>014-017>023-UTZ022>025-027>029-021305-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST THU DEC 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE THROUGH COLORADO AND UTAH TODAY
BRINGING STRONG SURFACE WINDS AND SNOW TO THE VALLEYS AND MOUNTAINS
NORTH OF INTERSTATE 70. SURFACE WINDS OF 20 TO 30 MPH ARE EXPECTED
WITH GUSTS POSSIBLY REACHING UP TO 50 MPH. SNOWFALL WILL ACCOMPANY
THESE WINDS CAUSING BLOWING SNOW AND NEAR WHITE-OUT CONDITIONS. THE
VALLEYS NORTH OF INTERSTATE 70 SHOULD SEE 2 TO 4 INCHES OF SNOW WHILE
THE NORTHERN MOUNTAINS IN COLORADO SHOULD SEE 5 TO 10 INCHES. THE
MOUNTAINS IN NORTHEASTERN UTAH COULD SEE BETWEEN 8 TO 16 INCHES OF
NEW SNOW BY TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LINGERING SNOW WILL CONTINUE OVER EXTREME SOUTHERN PORTIONS OF THE
FORECAST AREA AS ANOTHER COLD FRONT APPROACHES FROM THE NORTH.
THIS FRONT WILL BRING ANOTHER PERIOD OF SNOWFALL FOR MUCH OF THE
AREA WITH THE MOST ACCUMULATING SNOW EXPECTED OVER THE SAN JUANS.
THIS SYSTEM WILL MOVE OUT BY SUNDAY AFTERNOON BUT ANOTHER SHOT OF
ENERGY WILL MOVE OVER THE CONTINENTAL DIVIDE BY SUNDAY NIGHT
BRINGING SOME LIGHT SNOW TO THE MOUNTAINS. CLEARING CONDITIONS ARE
EXPECTED MONDAY NIGHT THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Local storm report, Dec 1, 12:11 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1211 PM MST THU DEC 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM NON-TSTM WND GST STEAMBOAT SPRINGS 40.48N 106.82W
12/01/2011 E123 MPH ROUTT CO NEWSPAPER
LOCATION WAS TOP OF LIFT AT STEAMBOAT SKI RESORT. IN
TOWN...TREES BLOWN DOWN. REPORT OF ROOFS ON BUILDINGS
SEVERELY DAMAGED
&&
EVENT NUMBER GJT1100614
JADLocal storm report, Dec 1, 12:13 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1213 PM MST THU DEC 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM NON-TSTM WND GST STEAMBOAT SPRINGS 40.48N 106.82W
12/01/2011 E123 MPH ROUTT CO NEWSPAPER
EVENT TIME APPROXIMATE. LOCATION WAS TOP OF LIFT AT
STEAMBOAT SKI RESORT. IN TOWN...TREES BLOWN DOWN. REPORT
OF ROOFS ON BUILDINGS SEVERELY DAMAGED
&&
CORRECTED EVENT TIME...REMARKS
EVENT NUMBER GJT1100614
JADWinter Storm, La Sal & Abajo Mountains
- When
- December 1, 2:00 PM MST to December 3, 8:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall of 10 to 16 inches accumulated across the area, including 16 inches in the town of Monticello. Wind gusts of 15 to 30 mph produced areas of blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Freezing Fog in Tennessee, December 1, 20112 deaths · 17 injured · $500,000 · 1 event
- Winter Storm and High Wind in Utah, December 1, 20114 injured · $82 million · 89 kt wind · 7 events
- Freezing Fog in Kentucky, December 1, 20111 death · 1 injured · 1 event
- Drought in Texas, December 1 to 31, 2011$10 million · 23 events
- High Wind and Strong Wind in California, December 1 to 2, 2011$11 million · 174 kt wind · 5 events
- High Wind in New Mexico, December 1 to 2, 2011$5.0 million · 76 kt wind · 4 events
- High Wind and Strong Wind in California, December 1 to 3, 20111 injured · $2.3 million · 65 kt wind · 12 events
- Winter Storm and High Wind in California, December 1 to 6, 2011$769,000 · 56 kt wind · 4 events
- Drought in Texas, December 1 to 31, 2011$194,000 · 25 events
- Heavy Snow and Winter Weather in Arizona, December 1 to 2, 20118 injured · 8 events
- Heavy Snow and High Wind in Nevada, December 1 to 2, 20111 injured · $100,000 · 82 kt wind · 3 events
- Strong Wind in Colorado, December 1, 2011$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352702.